Re: Not sure of my diagnosis
Re: Not sure of my diagnosis
[ Back to Messages
Posted by Tina
on September 30, 2000 at 08:06:56:
In Reply to: Re: Not sure of my diagnosis posted by Furbana on September 29, 2000 at 21:43:14:
: : : I am hoping someone can try and make me feel better about my situation. I am so frustrated and am not sure what is wrong, it may not even be my thyroid. Over three weeks ago, I woke up one morning with a very sore and stiff neck. The next day I completely lost my voice. I saw the doctor who ran a lot of tests, there was no sign of thyroid inflammation, no bacterial infection, and no strep throat. Even when I tried to whisper, I was in so much pain. I constantly felt as if someone was strangling me in the center of my neck. The pain spread down to my neck and shoulders. I was put on high dose anti-inflammatory drugs and it did not seem to help. Finally, I was referred to an ENT. Last week he diagnosed me with tonsilitis and put me on antiobiotics. Today I saw him again and he says my tonsils are fine. He now says I have thyroiditis. He now put me on steriod anti-inflammatory and high dose pain meds. I still have no voice, even though he said my vocal cords are fine. He belives that my thyroid inflammation is pushing against my vocal cords and causing the loss of voice, I cannot talk louder than a whisper. I am not sure if this is a thyroid problem or not and I am hoping someone out there can help me make sense of this all. I am seeing the ENT again next week and a Speech Pathologist, but feel if I am not better by then, I should perhaps see an Endicrinologist. Can someone respond and let me know their experiences. I am a very healthy, mid-20s woman and have never had an experience like this. Thanks.
: : Hi Furbana,
: : I think the ENT is probably right about the thyroiditis, other thyroid problem tend to come on slow not suddenly. I had tonsilitis 3 to 4 times a year for 10 years but it never lasted as long as your problem has lasted. It was generally only 3-5 days. Like you, I could hardly talk when I had a bout of it and once it did get bad enough to have the Doc meet me at the hospital in the middle of the night. They had swollen so much that I couldn't breath. I don't understand this lasting so long with you, the antibiotics should have knocked it out in just a few days. Did they swap your tonsils with anything like iodine or mecuracrome (sp?)? That used to help me!
: : As far as any other thyroid problem, do you have a family history of thryoid problems? Did you have any other signs before this came on, like extreem fatique, feeling very cold when others are comfortable, weight gain or loss, consipation or diareah, anything else you would concider unusual?
: : Hope it's already starting to get better! Sincerely, Tina
: It is getting a little better. The pain in my neck, no pun intended, is not as severe and I have a little more voice back today. I am just wondering what brought this on. Some of my co-workers think it might be stress. About a month ago, my father had a major blockage in one of his arteries and we almost lost him. I had to drop everything and fly almost 2,000 miles to see him. Luckily he is doing great now. Does this sound like it could be a cause? My Mom has had some slight problems with her lymph nodes I believe, but not her thyroid. I am going to give the methylprednisolone a few days. If I am not talking by next week though, I am not sure what to do. What are your thoughts? I appreciate any input.
Your co-workers might be on to something. Stress can wreak havoc in our bodies.
When my step- father (and hero) suffered two heart attacks I ended up in the hospital b/c of pains in my left arm, had trouble breathing and a suspicious EKG. Turned out that I was hyperventilating. I was doing it on a level that wasn't apparent to either the Doctor or myself. I'm so happy that your father is doing great now!
Did you have any ear problems on either of the flights? One time my ears popped so bad that I had ear and neck problems for months afterwards.
By all means, keep taking the methylprednisolone until the Doctor says to stop. Hopefully your Rx isn't for more than a week, is it? One of the things I noticed on it is that it is advised to carry medical identification stating that you use this drug, if you use it for more than a week. I'm a big believer in double checking any medication and even any OTC drug before taking it so if you don't already have a book or site to check the side effects or drug interactions out at here is one site to do so. http://promini.medscape.com/drugdb/search.asp
I don't feel that you need to go to an endocrinologist just yet since your Doctor can order all of the appropriate tests for a thyroid disorder. Ask him if he has run a TSH, a thyroid panel, or any thyroid antibodies test yet, if he has get a copy of them. Let us know the #'s on them along with the labs reference range. Hopefully if this hasn't cleared up in a week or two they will run an ultra sound or RAI uptake to see what's going on inside, if they haven't already. How long ago did this start?
I'll be hoping for you that it is from the stress and you'll be back to feeling great in no time! Sincerely, Tina